Jones index theory for Hilbert C*-bimodules and its equivalence with conjugation theory

Tsuyoshi Kajiwara, Claudia Pinzari, Yasuo Watatani

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

We introduce the notion of finite right (or left) numerical index on a C*-bimodule AXB with a bi-Hilbertian structure, based on a Pimsner-Popa-type inequality. The right index of X can be constructed in the centre of the enveloping von Neumann algebra of A. The bimodule X is called of finite right index if the right index lies in the multiplier algebra of A. In this case the Jones basic construction enjoys nice properties. The C*-algebra of bimodule mappings with a right adjoint is a continuous field of finite dimensional C*-algebras over a compact Hausdorff space, whose fiber dimensions are bounded above by the index. If A is unital, the right index belongs to A if and only if X is finitely generated as a right module. A finite index bimodule is a bi-Hilbertian C*-bimodule which is at the same time of finite right and left index. Bi-Hilbertian, finite index C*-bimodules, when regarded as objects of the tensor 2-C*-category of right Hilbertian C*-bimodules, are precisely those objects with a conjugate in the same category, in the sense of Longo and Roberts.

Original languageEnglish
Pages (from-to)1-49
Number of pages49
JournalJournal of Functional Analysis
Volume215
Issue number1
DOIs
Publication statusPublished - Oct 1 2004

Fingerprint

Index Theory
Bimodule
Conjugation
Hilbert
Equivalence
C*-algebra
Multiplier Algebra
Compact Hausdorff Space
Enveloping Algebra
Von Neumann Algebra
Unital
Finitely Generated
Tensor
Fiber
If and only if
Module

All Science Journal Classification (ASJC) codes

  • Analysis

Cite this

Jones index theory for Hilbert C*-bimodules and its equivalence with conjugation theory. / Kajiwara, Tsuyoshi; Pinzari, Claudia; Watatani, Yasuo.

In: Journal of Functional Analysis, Vol. 215, No. 1, 01.10.2004, p. 1-49.

Research output: Contribution to journalArticle

Kajiwara, Tsuyoshi ; Pinzari, Claudia ; Watatani, Yasuo. / Jones index theory for Hilbert C*-bimodules and its equivalence with conjugation theory. In: Journal of Functional Analysis. 2004 ; Vol. 215, No. 1. pp. 1-49.
@article{d48549122d964475997c85b8e72a9153,
title = "Jones index theory for Hilbert C*-bimodules and its equivalence with conjugation theory",
abstract = "We introduce the notion of finite right (or left) numerical index on a C*-bimodule AXB with a bi-Hilbertian structure, based on a Pimsner-Popa-type inequality. The right index of X can be constructed in the centre of the enveloping von Neumann algebra of A. The bimodule X is called of finite right index if the right index lies in the multiplier algebra of A. In this case the Jones basic construction enjoys nice properties. The C*-algebra of bimodule mappings with a right adjoint is a continuous field of finite dimensional C*-algebras over a compact Hausdorff space, whose fiber dimensions are bounded above by the index. If A is unital, the right index belongs to A if and only if X is finitely generated as a right module. A finite index bimodule is a bi-Hilbertian C*-bimodule which is at the same time of finite right and left index. Bi-Hilbertian, finite index C*-bimodules, when regarded as objects of the tensor 2-C*-category of right Hilbertian C*-bimodules, are precisely those objects with a conjugate in the same category, in the sense of Longo and Roberts.",
author = "Tsuyoshi Kajiwara and Claudia Pinzari and Yasuo Watatani",
year = "2004",
month = "10",
day = "1",
doi = "10.1016/j.jfa.2003.09.008",
language = "English",
volume = "215",
pages = "1--49",
journal = "Journal of Functional Analysis",
issn = "0022-1236",
publisher = "Academic Press Inc.",
number = "1",

}

TY - JOUR

T1 - Jones index theory for Hilbert C*-bimodules and its equivalence with conjugation theory

AU - Kajiwara, Tsuyoshi

AU - Pinzari, Claudia

AU - Watatani, Yasuo

PY - 2004/10/1

Y1 - 2004/10/1

N2 - We introduce the notion of finite right (or left) numerical index on a C*-bimodule AXB with a bi-Hilbertian structure, based on a Pimsner-Popa-type inequality. The right index of X can be constructed in the centre of the enveloping von Neumann algebra of A. The bimodule X is called of finite right index if the right index lies in the multiplier algebra of A. In this case the Jones basic construction enjoys nice properties. The C*-algebra of bimodule mappings with a right adjoint is a continuous field of finite dimensional C*-algebras over a compact Hausdorff space, whose fiber dimensions are bounded above by the index. If A is unital, the right index belongs to A if and only if X is finitely generated as a right module. A finite index bimodule is a bi-Hilbertian C*-bimodule which is at the same time of finite right and left index. Bi-Hilbertian, finite index C*-bimodules, when regarded as objects of the tensor 2-C*-category of right Hilbertian C*-bimodules, are precisely those objects with a conjugate in the same category, in the sense of Longo and Roberts.

AB - We introduce the notion of finite right (or left) numerical index on a C*-bimodule AXB with a bi-Hilbertian structure, based on a Pimsner-Popa-type inequality. The right index of X can be constructed in the centre of the enveloping von Neumann algebra of A. The bimodule X is called of finite right index if the right index lies in the multiplier algebra of A. In this case the Jones basic construction enjoys nice properties. The C*-algebra of bimodule mappings with a right adjoint is a continuous field of finite dimensional C*-algebras over a compact Hausdorff space, whose fiber dimensions are bounded above by the index. If A is unital, the right index belongs to A if and only if X is finitely generated as a right module. A finite index bimodule is a bi-Hilbertian C*-bimodule which is at the same time of finite right and left index. Bi-Hilbertian, finite index C*-bimodules, when regarded as objects of the tensor 2-C*-category of right Hilbertian C*-bimodules, are precisely those objects with a conjugate in the same category, in the sense of Longo and Roberts.

UR - http://www.scopus.com/inward/record.url?scp=4344592567&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=4344592567&partnerID=8YFLogxK

U2 - 10.1016/j.jfa.2003.09.008

DO - 10.1016/j.jfa.2003.09.008

M3 - Article

AN - SCOPUS:4344592567

VL - 215

SP - 1

EP - 49

JO - Journal of Functional Analysis

JF - Journal of Functional Analysis

SN - 0022-1236

IS - 1

ER -